# SDR CA030724007

- Difficulty date: July 22, 2003
- Submitted: August 18, 2003
- Operation: General aviation
- Make and model: Piper PA-31-325
- Engine: Lyc LTIO540F2BD
- System (JASC): 8120 · Exhaust Turbocharger
- Part: Shaft
- Condition: Sheared
- Location: Turbocharger
- Component: Turbocharger, Garrtt
- Component part number: LW12689
- Stage of operation: CL
- How discovered: O
- Nature of condition: A
- Precautionary procedure: E, A

## Discrepancy

(CAN) AFTER TAKEOFF, PILOT NOTICED A LOSS OF MANIFOLD PRESS ON RT ENG. RETURNED TO AIRPORT. SAW FLAMES, SHUTDOWN & FEATHERED PROP. LANDING UNEVENTFUL. DURING TAXI & AFTER STOP, ENG CONTINUED TO SMOKE. DURING INSPECT, OIL COVERED EXHAUST & TURBOCHARGER. COMPRESSOR OF TURBOCHARGER DAMAGED. BLADES BROKEN, CURLED BACK & NICKED. COMPRESSOR LOOSE IN HOUSING & DAMAGE APPEARS TO BE CAUSED BY BLADE CONTACT. INSPECT TURBINE. TURBINE WAS MISSING, DEPARTED A/C THROUGH EXHAUST. DUE TO SHAFT FAILURE, OIL BEING PUMPED PAST SEAL INTO INDUCTION SYS & CAUSING SMOKE, OIL BURNED IN CYLINDERS. TURBOCHARGER REMOVED & DISASSEMBLED FOR INSPECT. OIL PASSAGES TO BEARING WERE CLEAR.  BUSHINGS LOOK LIKE THEY PILED UP & SHAFT TWISTED.
